What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 10, 12:10 AM CST, 49 minutes earlier.
Area forecast discussion, Sep 10, 12:10 AM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
110 AM CDT Sun Sep 10 2023
...Updated for aviation discussion...
.UPDATE...
Issued at 709 PM CDT Sat Sep 9 2023
Radar and satellite imagery at 00z depicted three isolated
supercell thunderstorms along the lee trough/dryline, near
Goodland, near Cheyenne Wells, and near Boise City. A complex of
supercells was transitioning to an MCS across southwest Nebraska
near McCook. Mesoanalysis showed a healthy CAPE axis (>2000 J/kg)
across western Kansas along the dryline, with sufficient shear for
organized rotating updrafts. Expectation is for isolated lee
trough storms to diminish/dissipate after sunset. Storms in
Nebraska will move south/southeast, with CAMs suggesting storms
near the NE zones (Hays, I-70) around midnight. As shown by
18z NAM and ARW/FV3 a small MCS complex is probable across the
northeast zones tonight. Pop grids increase from north to south
with time tonight, and this trend looks appropriate. Primary risk
will be outflow winds across the northeast zones tonight, as cold
pools consolidate.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 330 PM CDT Sat Sep 9 2023
During the short-term forecast period, the synoptic pattern will
be characterized by the presence of an upper-level high pressure
system situated over northern Mexico and along the border.
Concurrently, a long-wave trough will be digging into the Northern
Plains. Between these two features, a series of weak shortwave
disturbances will slide through the region, moving through the
Central Plains from tonight into Monday morning.
The initial shortwave disturbance, expected this evening, will
facilitate the southward progression of a surface cold front into
northwest Kansas. Associated with this front, an area of low
pressure will be situated across eastern Colorado. In the
atmospheric environment ahead of these features (generally from
central Nebraska, to northwest Kansas, to northeast New Mexico)
will become increasingly conducive to instability during the
afternoon. This will permit the development of isolated
thunderstorms during the evening and into the overnight hours. The
primary focus for thunderstorm initiation will be along the
advancing cold front across northwest Kansas in the evening, with
the potential for these storms to push into southwest Kansas
overnight as the front sags farther south. Some storms across
northwest Kansas may attain severe status, with concerns primarily
revolving around small hail and damaging winds. A few CAM models
show isolated storms forming across eastern Colorado into
southwest Kansas this evening but, a majority do not show any
development leading to a low probability of storms in this area.
The better chance of thunderstorms will be across all of southwest
Kansas after midnight into tomorrow morning as the cold front
moves through the area.
Thunderstorm chances will persist Sunday through Monday morning
as additional shortwaves introduce further atmospheric lift to the
forecast area. These storms are expected to be scattered in
nature, with a notable concern being heavy rainfall due to PWATs
over one inch. A majority of the short term ensemble models
indicate rainfall amounts of over an inch across much of the
forecast area by Monday. As of now, models indicate the lowest
rainfall amounts to be across far western Kansas, but still in
excess of a half of an inch.
Winds throughout the short term will exhibit a prevailing
southerly to southeasterly component ahead of the aforementioned
cold front, subsequently shifting to an easterly to northeast
direction in its wake. In terms of temperatures, overnight lows
tonight will range from the upper 50s to low 60s. Daytime highs
tomorrow will span from the upper 70s across west central Kansas
and along the I-70 corridor, to the upper 80s along the KS/OK
border where the cold front may not move through until later.
Overnight lows on the following night are expected to vary from
the mid-50s in west central Kansas to the low 60s across south
central Kansas with the cold front well south of the area.
.LONG TERM...(Monday through Saturday)
Issued at 330 PM CDT Sat Sep 9 2023
In the long-term outlook, the synoptic pattern entails the
gradual establishment of an upper-level ridge over the Rockies
from Monday into Tuesday. Another series of shortwaves will then
traverse the Central Plains, exerting their influence from
Wednesday through Thursday night. This pattern will then be
followed by upper level ridging across the western United States
as we Approach the weekend.
As we transition from the short term into the early part of the
long term, precipitation prospects are set to diminish throughout
the daytime hours on Monday, coinciding with the departure of the
disturbance. Meanwhile, robust northeasterly winds are on the
horizon for Monday, remaining steady during the day and then
becoming light and variable overnight. We then anticipate a wind
shift to southerly directions from Tuesday through Wednesday night
as lee troughing develops across eastern Colorado.
Cloud cover is projected to diminish on Monday as the system
makes its exit, giving rise to partly cloudy skies during the
overnight hours on Monday and continuing through Tuesday night.
However, cloudiness is poised to make a resurgence from Wednesday
through Thursday, driven by the next incoming disturbance. This
disturbance is anticipated to usher in another window of
precipitation chances from Wednesday night through Thursday night,
with the primary concern revolving around the potential for heavy
rainfall. It remains too early to ascertain whether these storms
may acquire the potential for severe development. A majority of
the ensemble models agree with rain chances increasing during this
time frame. Future model runs will need to be watched to see how
this system will evolve.
As we progress toward the weekend, a drying trend is anticipated.
This is expected to manifest as decreasing cloudiness on Friday,
with the weekend promising mostly clear skies. Alongside this
transition, a marked cooling trend will take hold during the short
term, as daytime highs are projected to peak in the 70s from
Monday through Friday. Notably, there's a possibility that highs
may struggle to reach beyond the 60s on Wednesday due to the
extensive cloud cover and the presence of showers throughout the
day. Overnight lows are expected to dip into the upper 40s to low
50s, accentuating the cooler atmospheric conditions.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 103 AM CDT Sun Sep 10 2023
Thunderstorms ongoing at the start of the period will affect KGCK
and KDDC through 09z. Gusty winds to 45 kts are possible with the
storms. Another round of storms is expected by 21z at the TAF
sites and persisting into the 00-06z time frame. The smallest
chance of storms is at KLBL. Gusty winds to 50 kts and hail are
possible with these storms. VFR conditions can be expected outside
of t-storms.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 60 84 59 72 / 30 70 80 50
GCK 59 83 58 71 / 30 60 60 50
EHA 61 88 58 72 / 10 40 50 50
LBL 60 87 58 72 / 10 40 70 50
HYS 60 79 58 72 / 40 70 60 50
P28 61 86 62 73 / 20 40 80 60
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...Turner
SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Finch
Hazardous weather outlook, Sep 9, 3:54 AM CST, 21 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
454 AM CDT Sat Sep 9 2023
KSZ030-031-043>046-061>066-074>081-084>090-101000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
454 AM CDT Sat Sep 9 2023 /354 AM MDT Sat Sep 9 2023/
This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms this evening and tonight. A
few of these could be severe with large hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There are chances of thunderstorms across western Kansas
Sunday afternoon and evening. A few of these storms could be
severe with large hail and damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Sep 9, 9:32 PM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1032 PM CDT Sat Sep 9 2023
KSZ030-044-045-100415-
Trego KS-Lane KS-Ness KS-
1032 PM CDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of northwestern Ness,
southwestern Trego and northeastern Lane Counties through 1115 PM
CDT...
At 1032 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Utica, moving southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Utica around 1050 PM CDT.
Other locations in the path of this storm include Arnold and Ransom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3872 9962 3838 10020 3870 10039 3870 10015
3913 10015 3913 10003
TIME...MOT...LOC 0332Z 335DEG 34KT 3883 10018
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TURNERSpecial weather statement, Sep 9, 10:45 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1145 PM CDT Sat Sep 9 2023
KSZ044-045-063-064-100530-
Finney KS-Hodgeman KS-Lane KS-Ness KS-
1145 PM CDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of northeastern Finney,
southwestern Ness, northwestern Hodgeman and southeastern Lane
Counties through 1230 AM CDT...
At 1145 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beeler, moving south at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Finney, southwestern Ness, northwestern Hodgeman and southeastern
Lane Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3850 10034 3852 9994 3811 9976 3810 10034
TIME...MOT...LOC 0445Z 348DEG 16KT 3841 10013
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TURNERSpecial weather statement, Sep 9, 11:06 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1206 AM CDT Sun Sep 10 2023
KSZ043>045-100545-
Lane KS-Scott KS-Ness KS-
1206 AM CDT Sun Sep 10 2023
...Strong thunderstorms will impact portions of eastern Scott,
western Ness and Lane Counties through 1245 AM CDT...
At 1204 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Manning, moving south at 30 mph. A second strong
thunderstorm was located 5 miles northeast of Shields...also
moving south at 30 mph
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Healy around 1215 AM CDT.
Manning around 1220 AM CDT.
Other locations in the path of this storm include Grigston and Amy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 10013 3827 9991 3827 10091 3870 10095
TIME...MOT...LOC 0504Z 338DEG 25KT 3865 10076
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
UMSCHEIDSpecial weather statement, Sep 9, 11:53 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1253 AM CDT Sun Sep 10 2023
KSZ044-045-063-064-077-100645-
Gray KS-Finney KS-Hodgeman KS-Lane KS-Ness KS-
1253 AM CDT Sun Sep 10 2023
...A strong thunderstorm will impact portions of northeastern Finney,
southwestern Ness, western Hodgeman, southern Lane and northern Gray
Counties through 145 AM CDT...
At 1253 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Amy, moving south at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Finney, southwestern Ness, western Hodgeman, southern Lane and
northern Gray Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3843 10027 3792 9997 3792 10071 3837 10068
TIME...MOT...LOC 0553Z 337DEG 26KT 3832 10060
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
UMSCHEIDSpecial weather statement, Sep 10, 12:22 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
122 AM CDT Sun Sep 10 2023
KSZ043-062-063-100715-
Finney KS-Kearny KS-Scott KS-
122 AM CDT Sun Sep 10 2023
...Strong thunderstorms will impact portions of central Kearny,
northwestern Finney and southwestern Scott Counties through 215 AM
CDT...
At 121 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Modoc to 17 miles south of
Leoti. Movement was southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lakin, Deerfield, Garden City and Holcomb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3827 10143 3826 10113 3846 10113 3847 10111
3801 10068 3784 10136 3826 10144
TIME...MOT...LOC 0621Z 335DEG 27KT 3837 10117 3824 10137
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
UMSCHEIDSpecial weather statement, Sep 10, 12:52 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
152 AM CDT Sun Sep 10 2023
KSZ062-063-075>078-100745-
Gray KS-Finney KS-Kearny KS-Grant KS-Haskell KS-Ford KS-
152 AM CDT Sun Sep 10 2023
...Strong thunderstorms will impact portions of southwestern Ford,
southeastern Kearny, southern Finney, northeastern Grant, Gray and
Haskell Counties through 245 AM CDT...
At 152 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Kalvesta to near
Pierceville to 6 miles west of Lakin. Movement was south at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Pierceville around 155 AM CDT.
Plymell around 200 AM CDT.
Other locations in the path of these storms include Ingalls,
Cimarron, Ulysses, Copeland, Ensign, The Haggard Elev and Tice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3751 10008 3748 10069 3754 10136 3805 10139
3800 10080 3807 10030
TIME...MOT...LOC 0652Z 344DEG 19KT 3797 10036 3787 10077 3794 10139
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
UMSCHEID